Jump to content

Recommended Posts

It's started again. I'm beginning to lose hair. It's thick, so the only way right now I can tell is the shower floor. Ick. The only recent change I've made is the addition of lexapro. Could that be it? Or could this be a shedding of a winter coat, just seasonal?

At any rate, I did the googling, and found a few vitamins that help with hair loss and general hair/skin care. One was B12. After I've been taking it a few days, I noticed that the label described it for energy. Could this mess with hypomania? I've already gone through the naive hell of taking SJW for depression, only to have it throw me into a really bad mixed state. (This was prior to BP dx). I don't have a pdoc appt til mid-May, and I don't think it's important enough to leave a message for him... or is it?

Right now my regime is B6, B12, zinc, selenium, biotin, vitamin e, vitamin a, c. I'd like to take iron, low dose, but I tend to have bad reactions, er, the works get stopped up. I try to just get it in foods. Multi-vitamins can tend to make me sick (nauseous), something's in there that doesn't agree with me.

Any thoughts, suggestions, experiences?

Thanks.

Link to comment
Share on other sites

For healthy hair and nails I have always been told to take b2 (biotin). Try a good B complex with all the B vitmins. Odwalla makes a smoothie called B monster. It is blueberry flavor and the fruit might helps to keep things flowig normaly. It is high in anti-oxidants, and blueberry helps promote urinary tract health.

B 12 does promote enegery because it helps the body produce healthy red blood cells which carry more oxygen to your cells. More oxygen = more energy.

As for iron, you can overdose on it and casue liver damage. If your doctor says to take it, then do. If your blood tests do not indicate a need for it then don't take it. If your body works normally then you have stores of iron in your bone marrow. If you get a little low then those stores are used to keep making red blood cells. When you eat more iron, the stores are replenished.

Good luck and if you have any questions send me a message, unfortunatly I have a lot of experience with the B vitamins and iron.

Link to comment
Share on other sites

B12 will not have much of an effect on anything unless you are deficient. It doesn't have much to do with hair, anyway. B12 deficiency symptoms are mostly neurological and psychiatric (ataxia, shaking, dementia, psychosis) -- not hair loss or anything hair-related.

B12 requirements are very, very low. (2.4 mcg/day) You are unlikely to be deficient in B12 unless you have a long-term strict vegan diet, or a malabsorption disorder.

Link to comment
Share on other sites

If it's a diffuse, generalized hair loss (not patchy), look back 2 or so months for a change or major stressor.

Googling "telogen effluvium" (the emedicine article is very good) will find you some good info. I'm not being lazy or Googleslapping you, I just have a glacially slow connection this morning... so I'm being impatient, not lazy, I guess.

Because of the life cycle of hair, it will take about 2 months or so to see a change if something is working. If you want to change something, you'll have to stick with it for a while.

I like Rogaine, but it's a hassle. Almost every time I've 'shed,' it's been a one-time mass shedding, lasts a few weeks, and then it starts coming back without intervention. Surgery / anesthesia were my stressors, fwiw.

Link to comment
Share on other sites

Thank you all. I mentioned the iron, because I've had problems with anemia at times. I think I eat well enough now that I don't need the vitamin form.

Yes, my thyroid levels are checked yearly, they haven't changed in 6 years or so. I'm on a low dose synthroid.

the Lex is fairly new, although I want to say it's been more than two months? But I googled the telogen effluvium, and among the potential medication suspects is ibuprofen... I've had a hell of a time with arthritis pain, and have been downing those like candy (hard on the liver, yes, I know, I know.... screaming in pain in the middle of the night isn't good either. Neither is vomiting from the painkillers). Also work-related stress cropped up, well, about 6 weeks ago. So okay, I see the picture now!

I will find the B complex, and just take that. Thanks. I know from previous depakote-related experiences that it does take time for the vitamins to kick in, so I'll be patient.

Link to comment
Share on other sites

B12 will not have much of an effect on anything unless you are deficient. It doesn't have much to do with hair, anyway. B12 deficiency symptoms are mostly neurological and psychiatric.

And as pixie_b alluded to, deficiency is a cause of pernicious anemia. Unfortunately (?) B12 is one the vitamins that's poorly absorbed in supplement form. It's best to get it as part of your diet if you can.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...